Disease, Rx Can Tip The Scales

Designer Donatella Versace and actor Jet Li attend the 2009 Whitney Museum of American Art gala and studio party on Monday, Oct. 19, 2009 in New York.
AP Photo/Evan Agostini
Most people assume that an unhealthy diet and lack of exercise are to blame for unwanted weight gain. But, certain medical conditions and prescription drugs can also pack on the pounds.

On The Saturday Early Show , Dr. Mallika Marshall of WBZ-TV took a look at some of the other culprits that can contribute to an expanding waistline.

Dr. Marshall suggests seeing a doctor if you have experienced unexpected weight gain, especially if you've been maintaining the same diet and have been exercising the same as usual. Unexplained weight gain could be a sign of an underlying medical condition, she says.

One possible cause of excess weight gain is polycystic ovary syndrome (PCS), says Dr. Marshall. It is a condition in which a woman's ovaries overproduce the hormone testosterone. It affects between 5 to 10 percent of women. Not only do women with PCS develop multiple small cysts on their ovaries (hence the name), they are also at significant risk for obesity. The good news is women with PCS can often fight off the excess pounds with good dietary habits and exercise.

Dr. Marshall says the hormonal abnormalities associated with PCS can also cause irregular periods and problems with infertility and acne, as well as "male-pattern hair growth" (such as facial hair).

The next condition Dr. Marshall says may contribute to weight gain is hypothyroidism, which affects about 10 million Americans, especially women, though it can also affect men. It occurs when the thyroid gland doesn't make enough thyroid hormone. The thyroid hormones affect many different systems in the body, so having too little can cause many problems, including obesity.

Like polycystic ovary syndrome, says Dr. Marshall, hypothyroidism can also cause irregular periods in women. It can also cause thinning hair, dry skin, constipation, memory loss and depression. Many people also complain of feeling cold all the time.

Type 2 diabetes may also lead to unwanted weight gain. Dr. Marshall explains type 2 diabetes and obesity may feed off one another. People who are overweight are at higher risk of developing diabetes, and people with type 2 diabetes are at risk of gaining even more weight.

Type 2 diabetes usually develops in adulthood, but with the rise in the number of obese children in this country, more cases of children with type 2 diabetes are being discovered.

A condition many people may not have heard about is Cushing's syndrome. Dr. Marshall says it occurs when the body makes too much of a hormone called cortisol. The hormone helps the body manage stress and helps keep the immune system healthy. However, excess cortisol can cause a number of problems, including weight gain. Most of the weight gain is in the upper half of the body, causing a rounded face and sometimes a fatty hump on the back. Patients who take steroid medications for a long time can develop Cushing's syndrome.

Again, as with some of the other weight gain conditions, says Dr. Marshall, women may develop irregular periods. It can also cause fragile skin, abnormal hair growth and erectile dysfunction in men.

What people may not know is that certain medications can also cause weight gain. Dr. Marshall says the following may lead to weight gain:
  • Anti-Depressants: A relatively new and effective class of drugs used to treat depression called SSRIs can lead to weight gain, says Dr. Marshall. There are many different types of SSRIs on the market, however, and some may cause more weight gain than others. So if you notice you're gaining weight, you can ask your doctor about switching to another drug.

  • Oral Contraceptives: Dr. Marshall says birth control pills may also lead to weight gain. The newer pills on the market contain lower doses of hormones and usually don't cause as much weight gain. But again, if it's a problem, you can ask your doctor about trying another brand.

  • Steroids: Dr. Marshall mentioned steroids when talking about Cushing's syndrome, but many people take these medications over long periods of time to control a number of different medical conditions such as lupus and rheumatoid arthritis. Chronic steroid use can lead to weight gain. But usually stopping the steroids or at least lowering the dose can help you lose the excess pounds. Again, you should ask your doctor.